Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 20, NWS Great Falls, MT

June 12, 2014Cascade County, Chouteau County, Teton County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 12, 2014, 11:05 PM MDT for Cascade County, Chouteau County, Teton County, Montana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2014, 11:05 PM MDT (05:05 UTC)
Expired
Jun 12, 2014, 11:45 PM MDT
In force
40 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Cascade County, MT, Chouteau County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 27 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 5.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2014-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2014-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1996 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

123 
WUUS55 KTFX 130505
SVRTFX
MTC013-015-099-130545-
/O.NEW.KTFX.SV.W.0020.140613T0505Z-140613T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1105 PM MDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CASCADE COUNTY IN CENTRAL MONTANA...
  WEST CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
  SOUTHEASTERN TETON COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 1145 PM MDT

* AT 1102 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES
  NORTHEAST OF FORT SHAW...AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...TRAINED WEATHER SPOTTERS.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
  CENTRAL CASCADE...SOUTHEASTERN TETON AND WEST CENTRAL CHOUTEAU
  COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...VAUGHN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4792 11125 4763 11098 4744 11185 4758 11197
TIME...MOT...LOC 0505Z 242DEG 33KT 4757 11170

HAIL...1.75IN
WIND...60MPH

$$

MLV
2 follow-up statements
328 
WWUS55 KTFX 130518
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1118 PM MDT THU JUN 12 2014

MTC013-015-099-130545-
/O.CON.KTFX.SV.W.0020.000000T0000Z-140613T0545Z/
CASCADE MT-CHOUTEAU MT-TETON MT-
1118 PM MDT THU JUN 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
TETON...WEST CENTRAL CHOUTEAU AND NORTH CENTRAL CASCADE COUNTIES
UNTIL 1145 PM MDT...

AT 1116 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF POWER...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL TETON...NORTH CENTRAL CASCADE AND WEST CENTRAL CHOUTEAU
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4752 11169 4767 11179 4792 11125 4763 11098
TIME...MOT...LOC 0518Z 241DEG 34KT 4764 11153

HAIL...1.75IN
WIND...60MPH

$$

MLV
800 
WWUS55 KTFX 130541
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1141 PM MDT THU JUN 12 2014

MTC013-015-099-130551-
/O.EXP.KTFX.SV.W.0020.000000T0000Z-140613T0545Z/
CASCADE MT-CHOUTEAU MT-TETON MT-
1141 PM MDT THU JUN 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TETON...WEST
CENTRAL CHOUTEAU AND NORTH CENTRAL CASCADE COUNTIES WILL EXPIRE AT
1145 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4752 11169 4767 11179 4792 11125 4763 11098
TIME...MOT...LOC 0541Z 243DEG 37KT 4775 11121

$$

MLV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:45 PM MDT, 20 minutes earlier.

Area forecast discussion, Jun 12, 10:45 PM MDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1045 PM MDT Thu Jun 12 2014

UPDATED AVIATION DISCUSSION

.UPDATE...
Some minor changes to the forecast tonight. Mostly just raising
POP along the northern Rockies to reflect current radar imagery.
Showers and thunderstorms should continue to move to the north
through the night and may even continue into the morning. Overall
a showery pattern is expected with convective activity returning
Friday afternoon.

&&

.AVIATION...
UPDATED 0500Z.
Showers and thunderstorms will continue to track NE across western
portions of N-central MT throughout tonight. Some storms will bring
local/short duration MVFR conditions and mtn obscuration with small
hail/strong wind gusts possible with strongest cells.
Showers/T-storms will continue late into the night near the
KHLN-KGTF-KHVR-KCTB terminals as an upper level trough of low
pressure moves into the Northern Rockies and an associated surface
trough moves across central MT. Surface winds from the east to
southeast will shift to west and northwest Friday morning behind the
surface trough with a period of gusty winds likely and scattered to
numerous showers redeveloping over much of the area Friday
afternoon.  Hoenisch

&&

.PREV DISCUSSION...
/ISSUED 600 PM MDT Thu Jun 12 2014/

Tonight through Saturday...Upper ridge axis moves to eastern
Montana this evening in response to a strong upper trof moving
into the Pacific Northwest. This sets up increasing diffluent
Southwest flow aloft that will bring moisture and instability to
southwest Montana. Thunderstorms will develop late this afternoon
over the southwest and then move north and east. The best dynamics
for the strongest storms is likely west of Interstate 15. CAPE
values of 700-1200 J/kg are forecast for this area along with
better than 50 knots of bulk shear. It also appears storms will
likely develop between 00z and 03z. As the upper trof continues to
push further east overnight, areas of rain and isolated
thunderstorms will likely persist, By Friday, the area will be
under the influence of the trof with scattered showers and
thunderstorms continuing throughout the day and evening. Back
circulation from the upper trof as it moves east on Saturday will
continue to provide moisture and instability in the form of
scattered showers and thunderstorms. Temperatures will remain
below seasonal averages with Saturday's readings some 10 to 12
degrees below seasonal averages.

Saturday night through Thursday...An interesting divergence in model
solutions for the long term as models continue to struggle with the
progression of a low pressure disturbance transitioning from the
Gulf of Alaska to the Pacific Northwest. GFS solution tries restart
the progressive zonal flow and quickly propels the disturbance out
of the area by Tuesday evening. The ECMWF and GEM both retrograde
and deepen the low over the rocky mountains and allow for it to
produce significantly more precipitation over the region through the
bulk of the long term. There is some credence for the GFS solution
as the ECMWF ensemble suite does also move the system out faster
than the operation model, but still slower than the GFS. Have leaned
towards the cooler and wetter solution of the ECMWF, however did
reduce pops slightly below model solutions due to the lack of
confidence. Regardless of the inconsistencies in the extreme long
term, this weekend does look to be unsettled as all models continue
to have diffluent flow and multiple impulses move across the area
through Tuesday. Temperatures are expected to remain near or below
seasonal averages through the extended. Suk

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  47  67  43  62 /  40  30  30  40
CTB  47  63  41  62 /  70  50  30  50
HLN  50  71  44  65 /  30  30  30  40
BZN  45  70  40  62 /  20  60  60  40
WEY  37  65  30  58 /  10  40  40  50
DLN  46  67  38  62 /  20  50  50  40
HVR  47  71  43  66 /  40  40  30  40
LWT  45  67  40  60 /  20  40  50  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Special weather statement, Jun 12, 10:12 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1012 PM MDT THU JUN 12 2014

MTZ012-013-049-130515-
CASCADE MT-CHOUTEAU MT-EASTERN TETON MT-
1012 PM MDT THU JUN 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TETON...EXTREME
WESTERN CHOUTEAU AND NORTHWESTERN CASCADE COUNTIES UNTIL 1115 PM
MDT...

AT 1010 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FORT SHAW...OR 13 MILES NORTH OF
CASCADE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   VAUGHN...
   SUN PRAIRIE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4767 11095 4734 11176 4762 11206 4767 11205
      4787 11180
TIME...MOT...LOC 0412Z 234DEG 38KT 4747 11172

HOENISCH
Local storm report, Jun 12, 10:37 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1037 PM MDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             SUN PRAIRIE             47.54N 111.48W
06/12/2014  E0.88 INCH       CASCADE            MT   TRAINED SPOTTER

            PEA TO NICKEL SIZED HAIL AND VERY INTENSE LIGHTNING.

&&

HOENISCH
Special weather statement, Jun 12, 10:55 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1055 PM MDT THU JUN 12 2014

MTZ012-130545-
CASCADE MT-
1055 PM MDT THU JUN 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASCADE COUNTY UNTIL
1145 PM MDT...

AT 1050 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF FORT SHAW...OR 18 MILES
NORTHWEST OF CASCADE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   FORT SHAW...
   SUN RIVER...
   VAUGHN AND  SUN PRAIRIE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4758 11122 4736 11199 4745 11205 4752 11204
      4750 11193 4761 11191 4761 11167 4770 11166
      4770 11143
TIME...MOT...LOC 0455Z 243DEG 29KT 4750 11188

HOENISCH
Special weather statement, Jun 12, 11:02 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1102 PM MDT THU JUN 12 2014

MTZ013-130600-
CHOUTEAU MT-
1102 PM MDT THU JUN 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHOUTEAU COUNTY UNTIL
MIDNIGHT MDT...

AT 1100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES WEST OF FORT BENTON...MOVING NORTHEAST
AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   FORT BENTON...
   LOMA...
   BIG SANDY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4828 11003 4786 10971 4761 11103 4762 11104
      4769 11098 4770 11111 4789 11129
TIME...MOT...LOC 0502Z 241DEG 54KT 4778 11091

HOENISCH

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 10:12 PM MDTSpecial Weather StatementTFXCascade63 min
Jun 12, 10:55 PM MDTSpecial Weather StatementTFXCascade50 min
Jun 12, 11:02 PM MDTSpecial Weather StatementTFXChouteau58 min
Jun 12, 11:42 PM MDTSpecial Weather StatementTFXChouteau48 min
Jun 12, 11:57 PM MDTSpecial Weather StatementTFXChouteau48 min
Jun 13, 12:43 AM MDTSpecial Weather StatementTFXBlaine62 min
Jun 13, 1:18 AM MDTSpecial Weather StatementTFXLewis and Clark57 min
Jun 13, 1:45 AM MDTSpecial Weather StatementTFXCascade, Lewis and Clark45 min
Jun 13, 1:49 AM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark41 min
Jun 13, 2:16 AM MDTSpecial Weather StatementTFXCascade44 min
Jun 13, 2:33 AM MDTSpecial Weather StatementTFXCascade42 min
Jun 13, 2:40 AM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin50 min
Jun 13, 3:10 AM MDTSpecial Weather StatementTFXChouteau50 min
Jun 13, 3:20 AM MDTSpecial Weather StatementTFXMeagher40 min
Jun 13, 3:25 AM MDTSpecial Weather StatementTFXChouteau65 min
Jun 13, 7:21 AM MDTSpecial Weather StatementTFXMeagher24 min
Jun 13, 11:51 AM MDTSpecial Weather StatementTFXBroadwater39 min
Jun 13, 12:31 PM MDTSpecial Weather StatementTFXPondera44 min
Jun 13, 2:01 PM MDTSpecial Weather StatementTFXChouteau44 min
Jun 13, 2:41 PM MDTSpecial Weather StatementTFXChouteau49 min
Jun 13, 3:15 PM MDTSpecial Weather StatementTFXChouteau30 min
Jun 13, 3:58 PM MDTSpecial Weather StatementTFXBlaine47 min
Jun 13, 4:52 PM MDTSpecial Weather StatementTFXBlaine53 min

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.